0
views
0
recommends
+1 Recommend
1 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found

      Primary Hypothyroidism in a Child Mimicking a Pituitary Macroadenoma

      ,

      Hormone Research in Paediatrics

      S. Karger AG

      Pituitary macroadenoma, Hypothyroidism

      Read this article at

      ScienceOpenPublisherPubMed
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          We report the case of an 11-year-old girl with primary autoimmune hypothyroidism causing secondary pituitary enlargement. She presented with headaches and a pituitary mass on MRI thought to be due to a pituitary macroadenoma. Resolution of the pituitary mass and symptoms occurred with thyroxine therapy. It is mandatory to rule out primary hypothyroidism as a cause of pituitary enlargement before surgery is considered.

          Related collections

          Most cited references 11

          • Record: found
          • Abstract: found
          • Article: not found

          Hyperprolactinaemia in hypothyroidism: clinical significance and impact of TSH normalization.

          Menstrual irregularities in hypothyroidism have been reported to occur less frequently than previously described. We therefore studied the influence of serum PRL in patients with newly diagnosed subclinical and overt hypothyroidism and in hyperprolactinaemic patients treated with T4 to distinguish the impact of hypothyroidism from that of confounding drugs on hyperprolactinaemia and menstrual irregularities. PRL was determined in 1003 consecutive hypothyroid patients (TSH > 4.0 mU/l) at referral, and after TSH normalization in 84 (8%) initially hyperprolactinaemic (female, > 480 mU/l; male, > 432 mU/l) subjects. Medical history (psychotropic drugs and oestrogens) and menstrual patterns were assessed at referral and after 8 +/- 5 (mean +/- SD) months of T4 therapy. Pituitary magnetic resonance imaging (MRI) was offered to patients with persistently elevated PRL. Menstrual disturbancies (oligomenorrhoea/secondary amenorrhoea, O/A) were not more common (P = NS) in hyper- than in normoprolactinaemic women (26% and 16%, respectively). We observed no galactorrhoea and no correlation between PRL and TSH or O/A except in pregnant or lactating women (N = 11). Oestrogens or antidepressants (including selective serotonin reuptake inhibitors) did not cause hyperprolactinaemia but antipsychotic drugs did. PRL decreased with T4 therapy (P < 0.01) in patients not using confounding drugs (from 720 +/- 288 to 360 +/- 192 mU/l) but menstrual irregularities persisted. PRL remained unchanged in patients receiving antipsychotic treatment. PRL was also unchanged in patients with pituitary abnormalities (seven micro-, one macroadenoma). Hyperprolactinaemia was not an important feature in patients with newly diagnosed hypothyroidism. Neuroleptic drugs may cause persisting hyperprolactinaemia after TSH normalization. In addition, menstrual disturbancies do not relate to hyperprolactinaemia in hypothyroidism.
            Bookmark
            • Record: found
            • Abstract: found
            • Article: not found

            Patients with primary hypothyroidism presenting as prolactinomas.

            Hyperprolactinemia can occur in patients with primary hypothyroidism. Two women with hypothyroidism who had elevated serum prolactin levels, galactorrhea, amenorrhea, and pituitary computed tomographic scans that demonstrated the presence of "pituitary tumors" were recently evaluated. It was believed that they had prolactinomas, and they were referred for possible surgery. An elevated serum thyroid-stimulating hormone level, however, suggested that they had primary hypothyroidism and probably pituitary enlargement secondary to pituitary hyperplasia. Detailed evaluation of thyroid-stimulating hormone and prolactin secretion was performed. These studies revealed several abnormalities in dopamine-prolactin interactions; however, the primary event responsible for the hyperprolactinemia is unclear. These women were given thyroxine therapy, and subsequent radiologic and endocrine studies documented resolution of their "pseudotumors" and normalization of the serum thyroxine and prolactin levels. Hence, thyroid-stimulating hormone levels should be measured in all patients presenting with a suspected prolactinoma so that any hypothyroidism that is noted is not presumed to be due to secondary hypothyroidism from tumor involvement of the pituitary.
              Bookmark
              • Record: found
              • Abstract: not found
              • Article: not found

              Pituitary enlargement mimicking pituitary tumor

                Bookmark

                Author and article information

                Journal
                HRE
                Horm Res Paediatr
                10.1159/issn.1663-2818
                Hormone Research in Paediatrics
                S. Karger AG
                1663-2818
                1663-2826
                2005
                April 2005
                06 April 2005
                : 63
                : 2
                : 61-64
                Affiliations
                Department of Paediatric Endocrinology, St. George’s Hospital, London, UK
                Article
                83568 Horm Res 2005;63:61–64
                10.1159/000083568
                15668525
                © 2005 S. Karger AG, Basel

                Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher. Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug. Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.

                Page count
                Figures: 5, Tables: 1, References: 20, Pages: 4
                Categories
                Case Report

                Comments

                Comment on this article